Iowa, 2023

Tornadoes and Hail in Iowa, March 31, 2023

March 31, 2023 · NWS DMX · 64 events in 20 counties and zones

An intense storm system tracked across the state of Iowa on Friday, March 31st. This system pulled unseasonably warm and moist conditions into the Midwest, which coupled with a very favorable wind profile and created quite the volatile environment for severe thunderstorms.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intense storm system tracked across the state of Iowa on Friday, March 31st. This system pulled unseasonably warm and moist conditions into the Midwest, which coupled with a very favorable wind profile and created quite the volatile environment for severe thunderstorms. This produced several long lived supercells which developed across central Iowa during the afternoon. The storms were prolific hail producers along with a few reports of wind damage as they moved rapidly northeast. Eventually, the storms produced a few tornadoes before exiting into eastern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 5:43 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Mar 31, 5:43 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 AM CDT Fri Mar 31 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 421 AM CDT Fri Mar 31 2023

Key Messages:

- Moderate Risk for Severe Weather Today!
- Strong winds today and even stronger tonight.
- Snow expected over northern Iowa tonight. Still monitoring the
  potential for moderate accumulations with significant blowing
  snow.
- Severe weather risk may return Tuesday.

Definitely a multi-faceted storm system to impact central Iowa over
the next 30 hours which is bringing a multitude of forecast
challenges, each of which could bring significant impacts to the
area.

A 992 mb surface low pressure is tracking northeast on schedule
though central Nebraska with the warm front extending northeast into
northwest Iowa then eastward along the IA/MN border while the upper
low is still further west and just moving into far western Nebraska.
There are two distinct strong short waves to contend with today and
the interaction and phasing of the two will play a significant role
in the evolution and timing of severe weather potential today. The
southern short wave that is still well southwest near New Mexico but
it will race northeast this morning and by early afternoon will
catch up with the northern short wave, lead to phasing and will
likely cause a quick deepening of the surface low and also cause the
surface low to jog to the north a bit. The impact of this is the
north jump of the low likely will delay the boundary passage by 2-3
hrs and lead to convective development further west around mid
afternoon. That boundary will then race east and may cross the
Mississippi River by 00z. Note due to the delayed timing, have
cancelled the Fire Weather Watch.

Severe Weather Mode:
The SPC moderate risk was expanded westward to near Interstate 35
for today due the delay mentioned above. There is the potential
for a few strong storms or even supercells in the warm section
ahead of the southern short wave over parts of southeast Iowa.
That could bring some severe weather potential for early
afternoon. For the convection along the boundary, damaging wind
gusts are still the threat with the most confidence and gusts over
70 mph are likely with some of the storms. A lot of speed shear
with this system with fairly straight hodographs with storm
motions nearly parallel to the hodographs. Hodographs are still
displaying some convex areas below 3 km which would inhibit right
mover updrafts a bit. The initial convection will be cellular and
potentially supercellular. The speed shear suggests splitting
supercells early with the left movers moving nearly north so could
get some mergers with other storms. The unknown there is if any
early mergers will be constructive or destructive to the right
movers they interact with. Sometimes that can promote quick
tornadogenesis. Large hail is certainly possible also. Storms
will be moving at 50+ mph and as mentioned previously, these fast
storm motions would promote the potential for EF-2 tornadoes. The
limiting factor remains the lack of backed flow away from just
east of the surface low. Back flow and a greater chance for
tornadoes may end up in the northeast quadrant of Iowa. Overall,
this will all quickly go linear and lead to mesovortex potential
with line normal 0-3 km shear in the 30-40 kt range. This
transition to linear also go resemble a serial derecho before it
is done assuming it last long enough to the east. Finally there is
a hail potential with the initial storms that should diminish
with the linear transition.

Snow Potential North:
The potential for snow over northern Iowa does appear to be
increasing. This system will remain quite dynamic into the
overnight and there are signs the snow could be convective into
northern Iowa. There are numerous deterministic models that have
shifted the heavier snow farther south and clipping into northern
Iowa. Cross sections and profiles do suggest strong vertical
ascent through the dendritic growth zone. The 00z HREF probs for 1
inch per hour or greater snow is now nudging into northern Iowa
as well. For now, have placed a Winter Weather Advisory into far
northern Iowa for 1-3 inches of snow along with blowing snow with
the potential for 50 mph winds. The worst case scenario is the
heavy snow line dips 20 miles south than currently forecast and
this becomes a blizzard event into northern Iowa. Continue to
monitor this situation.

Strong wind potential:
Strong southerly winds are expected ahead of the boundary today
into southern Iowa with gusts over 45 mph likely. There is the
potential for higher gusts behind the boundary passage with the
first wave of cold advection and stronger mixed layer winds
immediately behind the boundary. There is not strong support that
there will be 50+ knots available within the mixed layer at this
time so any synoptic 58+ mph winds should be limited, note that
does not include the severe storm wind potential. The wind should
subside slightly into the evening before another wave of strong
winds arrive with the primary cold front sometime between 04-12z.
That period seems to have a greater chance for high wind criteria
to occur with the 58+ mph wind gusts with the mixing efficiency
still high with another strong pressure height rise push moving
through along with cold advection. So wind headlines are
complicated. Covered the afternoon wind with an advisory and just
ran that through the night. Further north, no wind headlines but
something will be needed and potentially the later night event
will still need to be covered with a High Wind Warning.

The wind will quickly subside on Saturday as high pressure arrives
by the afternoon. Though cooler, Saturday afternoon may actually be
quite nice out with highs in the 40s to low 50s. Another warmup
arrives for Sunday and Monday with highs back in the 60s to some 70s
for much of the area. Another strong system arrives for Tuesday and
this may become another severe weather threat for the state pending
temporal and spatial parameters that are still being resolved.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 640 AM CDT Fri Mar 31 2023

A complex aviation forecast for the next 24 hrs. A mix of MVFR and
VFR conditions this morning with a warm front stalled across
northern Iowa. This makes the KFOD and KMCW forecast more
challenging for wind then precipitation type. Overall expect
thunderstorms, with some severe, to develop this afternoon and
sweep quickly northeast. Strong westerly winds will follow into
the overnight. The precipitation will switch to snow overnight
over northern Iowa and may move south into central Iowa late.
Still possible for blowing snow near KMCW as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 7 AM CDT
Saturday for IAZ004>007.

Wind Advisory from 1 PM this afternoon to 7 AM CDT Saturday for
IAZ044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Mar 31, 2:59 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Fri Mar 31 2023

IAZ017-025>028-036>039-010900-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is an Enhanced to Moderate Risk of severe storms this
afternoon. Damaging winds and tornadoes are the primary concerns
with hail as a secondary threat. Storms will be moving quickly at
over 50 mph.

Strong west to northwest winds are expected tonight with gusts of
55 mph possible. Falling snow may also occur overnight and the
combination of snow and winds may restrict visibilities from time
to time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

IAZ015-016-023-024-033>035-010900-
Palo Alto-Hancock-Pocahontas-Humboldt-Sac-Calhoun-Webster-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms remain possible today with a few stronger
storms this afternoon before ending.

Strong west winds are forecast by tonight with gusts over 50 mph
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today.

IAZ047>050-059>062-072>075-083>086-094>097-010900-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is an Enhanced to Moderate Risk of severe storms this
afternoon. At this time, damaging winds and tornadoes are the
primary concerns with hail as a secondary threat. Storms will be
moving quickly at over 50 mph.

A very high grassland fire danger remains across the southern
half of Iowa, especially this afternoon into the early evening.
Any fires that occur may be difficult to control.

Very strong west to northwest winds are expected by later this
afternoon and persisting overnight. A Wind Advisory is in effect
for the area this afternoon and tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

IAZ044>046-057-058-070-071-081-082-092-093-010900-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible this afternoon. A few may
produce strong wind gusts before exiting the area.

A very high grassland fire danger remains across the southern
half of Iowa, especially this afternoon into the early evening.
Any fires that occur may be difficult to control.

Very strong west to northwest winds are expected by later this
afternoon and persisting overnight. A Wind Advisory is in effect
for the area this afternoon and tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

IAZ004>007-010900-
Emmet-Kossuth-Winnebago-Worth-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms remain possible today. A few storms may
have damaging wind gusts near the Interstate 35 corridor this
afternoon.

A combination of snow and strong winds are expected tonight
produce low visibilities. A Winter Weather Advisory is in effect
for the area tonight. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed toward the Interstate 35 corridor
this afternoon.

In the hours before

Special weather statement, Mar 31, 9:27 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1027 AM CDT Fri Mar 31 2023

IAZ004>007-015>017-023-024-033-311730-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, and Early
1027 AM CDT Fri Mar 31 2023

...Areas of Fog in Northwest Iowa...

Areas of fog have developed across portions of northwest Iowa.
Fog may lower visibilities to under one mile, at times.

Motorists are advised to slow down and use low-beam headlights.
Allow for extra following distance.

Hagenhoff

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

48 hail, 5 thunderstorm wind, 4 high wind, 4 tornado, 3 funnel cloud. Local standard time, as filed.

Hail, Ringgold

When
March 31, 11:40 AM CST
Where
Ringgold County, 4.28 mi SSW of Mt Ayr Muni Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.640, -94.240

Relayed by WHO13 in Des Moines.

Hail, Clarke

When
March 31, 11:49 AM CST
Where
Clarke County, 1.04 mi E of Osceola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -93.760

Hail, Warren

When
March 31, 12:50 PM CST
Where
Warren County, 2.11 mi SE of Liberty Center
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.178, -93.492

Relayed by knia radio.

Hail, Clarke

When
March 31, 12:53 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Thunderstorm Wind, Clarke

When
March 31, 12:53 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.040, -93.980

Delayed report of one inch tree limbs broken and shingles blown off.

Hail, Clarke

When
March 31, 1:28 PM CST
Where
Clarke County, 2.2 mi ENE of Woodburn
Measured
1.5 in hail
Reported by
County Official
Coordinates
41.030, -93.560

Clarke County EMA reporting from conservation land on the Lucas Clarke county line on highway 34. Time estimated by radar.

Hail, Jasper

When
March 31, 1:28 PM CST
Where
Jasper County, 0.3 mi NNW of Monroe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.524, -93.102

Hail, Story

When
March 31, 1:38 PM CST
Where
Story County, 0.51 mi W of Slater
Measured
0.75 in hail
Reported by
Public
Coordinates
41.880, -93.690

Report from mping.

Hail, Boone

When
March 31, 1:41 PM CST
Where
Boone County, 3.49 mi S of Napier
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -93.720

Estimated accompanying winds at 50 mph.

Hail, Warren

When
March 31, 1:43 PM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.190, -93.380

Hail, Story

When
March 31, 1:47 PM CST
Where
Story County, 2.31 mi SSW of Ontario
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -93.700

Received via email, time estimated by radar.

Hail, Story

When
March 31, 1:49 PM CST
Where
Story County, 1.24 mi NW of Ames Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.010, -93.640

Report from mping.

Hail, Story

When
March 31, 1:50 PM CST
Where
Story County, 0.86 mi SE of Ontario
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.670

Golfball sized hail covering the ground.

Hail, Story

When
March 31, 1:50 PM CST to 1:54 PM CST
Where
Story County, Ontario
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -93.680

Hail began around 250pm and lasted through 254pm CDT. Largest stones with one inch in diameter and accumulated on flat surfaces and in drifts due to strong south winds.

Hail, Story

When
March 31, 1:50 PM CST
Where
Story County, 1.72 mi NE of Ontario
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -93.660

Hail, Story

When
March 31, 1:50 PM CST
Where
Story County, 0.86 mi SE of Ontario
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -93.670

Report from mping.

Hail, Story

When
March 31, 1:50 PM CST
Where
Story County, 1.54 mi W of Ames
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -93.650

Report from mping.

Hail, Story

When
March 31, 1:52 PM CST
Where
Story County, 1.24 mi NW of Ames Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.010, -93.640

Report from mping.

Hail, Story

When
March 31, 1:52 PM CST
Where
Story County, 1.24 mi SW of Ames
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.640

Hail, Boone

When
March 31, 1:53 PM CST
Where
Boone County, 3.66 mi E of Jordan
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -93.710

Hail accompanied by very strong winds.

Hail, Appanoose

When
March 31, 1:54 PM CST
Where
Appanoose County, Centerville
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Hail, Appanoose

When
March 31, 1:55 PM CST
Where
Appanoose County, Centerville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Hail, Appanoose

When
March 31, 1:55 PM CST
Where
Appanoose County, 1.25 mi ENE of Garfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -92.980

Hail, Story

When
March 31, 1:55 PM CST
Where
Story County, 0.86 mi SE of Ontario
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -93.670

Report from mping.

Hail, Story

When
March 31, 1:55 PM CST
Where
Story County, 2.58 mi NW of Ames
Measured
0.75 in hail
Reported by
Public
Coordinates
42.060, -93.650

Report from mping.

High Wind, Dallas

When
March 31, 1:55 PM CST
Where
Dallas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Non thunderstorm wind gust associated with boundary behind the line of storms.

Hail, Appanoose

When
March 31, 1:56 PM CST
Where
Appanoose County, Centerville
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
40.730, -92.870

Hail, Story

When
March 31, 1:56 PM CST
Where
Story County, 0.86 mi SW of Ontario
Measured
1.25 in hail
Property damage
$20,000
Reported by
NWS Employee
Coordinates
42.020, -93.690

Hail caused some siding damage.

Hail, Appanoose

When
March 31, 1:56 PM CST
Where
Appanoose County, Centerville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Hail, Story

When
March 31, 2:00 PM CST
Where
Story County, 0.69 mi S of Gilbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.110, -93.650

Hail, Story

When
March 31, 2:01 PM CST
Where
Story County, 0.86 mi SE of Story City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.170, -93.590

Hail, Appanoose

When
March 31, 2:02 PM CST
Where
Appanoose County, 0.87 mi NW of Maine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -92.860

Hail, Marion

When
March 31, 2:08 PM CST
Where
Marion County, Knoxville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.320, -93.100

Hail, Marshall

When
March 31, 2:08 PM CST
Where
Marshall County, 0.51 mi E of Gilman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -92.790

Hail, Marion

When
March 31, 2:08 PM CST
Where
Marion County, Knoxville
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -93.100

Picture submitted via social media.

Hail, Marion

When
March 31, 2:09 PM CST
Where
Marion County, 1.25 mi WNW of Knoxville
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -93.120

Report from mping.

Hail, Marion

When
March 31, 2:15 PM CST
Where
Marion County, 1.48 mi SSE of Fifield
Measured
1.5 in hail
Reported by
Public
Coordinates
41.410, -93.020

Report from mping.

Funnel Cloud, Wapello

When
March 31, 2:20 PM CST
Where
Wapello County, 5.83 mi SSE of Blakesburg Arpt
Reported by
Storm Chaser
Coordinates
40.906, -92.528

Chaser report of funnel cloud and rotating wall cloud southwest of his position. Location adjusted for funnel location via radar.

Hail, Marion

When
March 31, 2:22 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -92.920

Report via social media, time estimated by radar.

Hail, Marion

When
March 31, 2:23 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.410, -92.920

Report via radio station knia.

High Wind, Decatur

When
March 31, 2:31 PM CST
Where
Decatur forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Non thunderstorm wind gust recorded by Lamoni ASOS.

Hail, Cerro Gordo

When
March 31, 2:35 PM CST
Where
Cerro Gordo County, 2.62 mi WSW of Hanford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.070, -93.200

Tornado, Wapello

When
March 31, 2:36 PM CST to 2:49 PM CST
Where
Wapello County, 2.07 mi ENE of Dahlonega to 2.41 mi NNE of Farson
Rating
EF2
Path length
8.71 mi
Path width
400 yd
Continued into
Keokuk, Ia (DVN)
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
41.062, -92.333

Long track tornado began in Wapello County northeast |of Ottumwa then tracked northeast into Keokuk County. |The primary damage in Wapello County consisted of three |homes and one hog confinement facility. The first home |lost the entire roof and one external wall. The first failure |point was likely the wind entering and lifting the garage |which then led to failure of the roof. The home only had |straight nailed connections to the external walls spaced|every 18 inches and less to the roof. An unoccupied |mobile home on the property was not well anchored and |rolled to total destruction. This location was rated 110 mph |and EF-1. Two well anchored hog confinement buildings |were totally destroyed and were rated EF-2. The tornado |then impacted a location with a well built 2 story brick |house. The house suffered some roof and window damage |and a loss of a garage door but sustained little other |damage. Other damage indicators at the site suggested |EF-1 winds. Total destruction of a house occurred just |prior to the tornado exiting the county. This older house |sat unanchored to the concrete block basement. The house |was pushed off the foundation and crumbled. Some trees |near the house and a propane tank were mostly left with |little damage. A larger tree directly next to the house on |the wind side had several large limbs removed. Due to |all of these reasons, the wind at this location has been |rated at 135 mph, or high end EF-2.

Thunderstorm Wind, Wapello

When
March 31, 2:39 PM CST
Where
Wapello County, 2.09 mi SW of Ottumwa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.000, -92.430

Trained spotter estimated gusts of 60 mph.

Hail, Cerro Gordo

When
March 31, 2:44 PM CST
Where
Cerro Gordo County, 1.38 mi S of Mason City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.130, -93.200

Hail, Cerro Gordo

When
March 31, 2:49 PM CST
Where
Cerro Gordo County, Mason City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Hail, Bremer

When
March 31, 2:51 PM CST
Where
Bremer County, Waverly
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -92.480

Delayed report, image submitted via social media.

Tornado, Poweshiek

When
March 31, 2:52 PM CST to 2:57 PM CST
Where
Poweshiek County, 3.54 mi S of Malcolm to 3.01 mi ESE of Malcolm
Rating
EFU
Path length
3.58 mi
Path width
60 yd
Reported by
Broadcast Media
Coordinates
41.649, -92.544

Local media obtained video of a tornado south of Malcolm. The path was also found in high resolution satellite imagery as well to help fill out the path. The tornado hit no damage indicator, hence the EFU rating.

Hail, Poweshiek

When
March 31, 2:54 PM CST
Where
Poweshiek County, 3.72 mi SE of Sheridan
Measured
1 in hail
Reported by
Public
Coordinates
41.800, -92.590

Hail, Kossuth

When
March 31, 2:55 PM CST
Where
Kossuth County, 0.86 mi NE of Wesley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.090, -93.990

Hail, Kossuth

When
March 31, 2:57 PM CST
Where
Kossuth County, 0.5 mi E of Wesley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -93.990

Spotter said hail was slightly larger than quarters.

Hail, Wapello

When
March 31, 3:02 PM CST
Where
Wapello County, 1.19 mi ESE of Ottumwa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.015, -92.378

Report via social media.

Hail, Wapello

When
March 31, 3:02 PM CST
Where
Wapello County, 0.87 mi SW of Ottumwa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -92.410

Thunderstorm Wind, Hardin

When
March 31, 3:11 PM CST
Where
Hardin County, Iowa Falls Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.470, -93.270

Thunderstorm Wind, Marion

When
March 31, 3:16 PM CST
Where
Marion County, Knoxville
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.320, -93.100

Large branch down on a home.

Hail, Hancock

When
March 31, 3:17 PM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
1 in hail
Reported by
Public
Coordinates
43.100, -93.600

Hail, Marion

When
March 31, 3:21 PM CST
Where
Marion County, Attica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -93.020

Hail came in three waves, increasing each time. Quarter sized occurred in final round.

Tornado, Grundy

When
March 31, 3:22 PM CST to 3:28 PM CST
Where
Grundy County, 5.19 mi NNW of Wellsburg to 7.01 mi N of Wellsburg
Rating
EF1
Path length
3.53 mi
Path width
80 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.493, -92.975

Two tornadoes developed in parallel to the north of Wellsburg. This northern track tornado damaged several trees and outbuildings along its path.

Tornado, Grundy

When
March 31, 3:22 PM CST to 3:29 PM CST
Where
Grundy County, 3.22 mi NNW of Wellsburg to 6.41 mi NNE of Wellsburg
Rating
EF1
Path length
4.14 mi
Path width
80 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.474, -92.940

Two tornadoes developed in parallel to the north of Wellsburg. This southern track tornado damaged a grain bin along with surrounding trees and outbuilding, then later damaged powerline poles.

Thunderstorm Wind, Marion

When
March 31, 3:25 PM CST
Where
Marion County, 0.86 mi NE of Bussey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.210, -92.890

Estimated 60 to 70 mph wind gusts with pea sized hail. Power is out.

Funnel Cloud, Marshall

When
March 31, 3:30 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Reported by
Law Enforcement
Coordinates
42.110, -92.920

Marshall county dispatch relayed report of funnel cloud over Marshalltown airport.

Funnel Cloud, Marshall

When
March 31, 3:30 PM CST
Where
Marshall County, 1.24 mi NW of Marshalltown
Reported by
Public
Coordinates
42.060, -92.940

Public report of funnel cloud north of Marshalltown veteran's home.

High Wind, Story

When
March 31, 3:56 PM CST
Where
Story forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
March 31, 4:02 PM CST
Where
Mahaska forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087251, 1087253, 1087258, 1087276, 1087278, 1087279, 1087287, 1087288, 1087290, 1087289, 1087292, 1087293, 1087294, 1087295, 1087296, 1087300, 1087308, 1087297, 1087298, 1087299, 1087301, 1087302, 1087303, 1087304, 1087305, 1087311, 1087306, 1087307, 1087313, 1087309, 1087310, 1087312, 1087314, 1087315, 1087319, 1087316, 1087317, 1087318, 1087320, 1087321, and more.